Tygacil (tigecycline): Drug Safety Communication - Increased Risk of Death

September 27, 2013

Audience: Infectious Disease, Critical Care, Pharmacy

ISSUE: FDA notified health professionals and their medical care organizations of a new Boxed Warning describing an increased risk  of death when intravenous Tygacil is used for FDA-approved uses as well as for non-approved uses. These changes to the Tygacil Prescribing Information are based on an additional analysis that was conducted for FDA-approved uses after FDA issuing a Drug Safety Communication about this safety concern in September 2010.

This analysis showed a higher risk of death among patients receiving Tygacil compared to other antibacterial drugs: 2.5% (66/2640) vs. 1.8% (48/2628), respectively. The adjusted risk difference for death was 0.6% with corresponding 95% confidence interval (0.0%, 1.2%). In general, the deaths resulted from worsening infections, complications of infection, or other underlying medical conditions.

BACKGROUND: Tygacil is FDA-approved to treat complicated skin and skin structure infections (cSSSI), complicated intra-abdominal infections (cIAI), and community-acquired bacterial pneumonia (CABP).

RECOMMENDATION: Health care professionals should reserve Tygacil for use in situations when alternative treatments are not suitable. 

[09/27/2013 - Drug Safety Communication - FDA]

View comments

Hide
(web2)